Pennsylvania, 2003

Strong Wind in Pennsylvania, May 11, 2003

May 11, 2003 · NWS CLE · 3 events in 3 counties and zones

A strong cold front extending south from an area of low pressure over the northern Great Lakes moved into Northwest Pennsylvania during the afternoon hours. Strong and gusty westerly winds behind this front caused scattered power outages across northwestern Pennsylvania.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front extending south from an area of low pressure over the northern Great Lakes moved into Northwest Pennsylvania during the afternoon hours. Strong and gusty westerly winds behind this front caused scattered power outages across northwestern Pennsylvania. Many trees and powers poles were downed. A peak measured wind gust of 44 mph was recorded at Erie (Erie County) with a 41 mph peak gust at Meadville (Crawford County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 8:44 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, May 11, 8:44 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
944 AM EDT SUN MAY 11 2003

WIND ADV ISSUED FOR ENTIRE CWA THRU MIDNGHT. WILL BE UPDATING FCST
TO ADD ADVS AND REMOVE FLOOD WATCH. PLAN TO KEEP CHC RW/TRW IN EAST
SECTIONS THRU ERLY AFTN AND ADJST WINDS. TEMPS WILL BE TRICKY AS
FRONT MOVES THRU.

.CLE...
OH...WIND ADVISORY TIL MIDNIGHT.
PA...WIND ADVISORY TIL MIDNIGHT.

BM
Hazardous weather outlook, May 11, 4:36 AM EST, 5 hours 24 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
536 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE STILL REMAINS A THREAT OF SEVERE THUNDERSTORMS OVER MUCH OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA...AT LEAST UNTIL LATE THIS
MORNING. THE THREAT WILL DIMINISH FROM WEST TO EAST ACROSS THE AREA
DURING THE MORNING HOURS.

IN ADDITION A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
AREA UNTIL 10 AM. LOCALLY HEAVY RAINS COULD CAUSE CREEK AND DRAINAGE
DITCH FLOODING AS WELL AS SIGNIFICANT PONDING OF WATER UNTIL LATE
THIS MORNING. FORTUNATELY MOST OF THE STORMS ARE MOVING ALONG PRETTY
QUICKLY AND NOT ALLOWING LARGE RAINFALL AMOUNTS TO ACCUMULATE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

VRCEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Crawford

When
May 11, 10:00 AM EST to 10:00 PM EST
Where
Crawford forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Strong Wind, Northern Erie

When
May 11, 10:00 AM EST to 10:00 PM EST
Where
Northern Erie forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Strong Wind, Southern Erie

When
May 11, 10:00 AM EST to 10:00 PM EST
Where
Southern Erie forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359852, 5359853, 5359854.